Background: In utero exposure to antiepileptic drugs (AEDs) can result in several different teratogenic effects including major malformations, dysmorphic facial features, and learning and behavioural problems. It is estimated that there is a 2–3-fold increase in the risk of malformations compared with the general population. The risk of cognitive impairment and behavioural problems is less clear.
Objective: To report the frequency and specificity of individual dysmorphic features and to relate the dysmorphic facial phenotype to developmental outcome.
Methods: A retrospective study of 375 children born to 219 mothers with epilepsy. The age of the study group ranged from 6 months to 16 years. Each child underwent a physical examination and a battery of neuropsychological tests. Dysmorphic features were scored from photographs on a blind basis by a panel of dysmorphologists.
Results: A total of 274 children were exposed to AEDs (63 to valproate, 94 to carbamazepine, 26 to phenytoin, 15 to other monotherapies, and 76 to polytherapy). Major malformations were identified in 14% of children exposed to valproate in utero, 5% exposed to carbamazepine, and 4% in the non-exposed group. Overall, 47% of exposed children were correctly identified as having been exposed to AEDs in utero. There was a significant correlation between verbal intelligence quotient and dysmorphic facial features in the valproate exposed children only.
Conclusion: Children exposed to valproate have more distinctive facial features, but a subtle and distinctive facial phenotype is also seen in children exposed to carbamazepine. Nearly half (45%) of unexposed children had some of the facial features associated with AED exposure, showing that many of these features may be seen as part of normal variation and that the diagnosis of the fetal anticonvulsant syndrome is difficult to make on the basis of facial gestalt alone. Developmental surveillance should be offered to children with prenatal exposure to AEDs, particularly those with exposure to high doses of valproate.
- AED, antiepileptic drug
- FACS, fetal anticonvulsant syndrome
- IQ, intelligence quotient
- WISC, Wechsler intelligence scale for children
- anticonvulsant syndromes
- dysmorphic features
- learning difficulties
- valproate teratogenicity
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.